Arizona, 2008

Damaging Wind in Arizona, July 27, 2008

July 27, 2008 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced damaging winds about 10 miles south of the Petrified Forest Visitor Center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced damaging winds about 10 miles south of the Petrified Forest Visitor Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 27, 10:00 AM MST, 30 minutes earlier.

Area forecast discussion, Jul 27, 10:00 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN JUL 27 2008

.SYNOPSIS...PLENTIFUL MONSOON MOISTURE WILL PERSIST THROUGH MONDAY
ACROSS NORTHERN ARIZONA...WITH SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUING. MOISTURE IS EXPECTED TO SLOWLY DECREASE FOR THE
REMAINDER OF NEXT WEEK...WITH DAILY THUNDERSTORM ACTIVITY DECREASING
AS WELL. MOISTURE WILL THEN INCREASE YET AGAIN BY THE END OF NEXT
WEEK...INCREASING THE CHANCES FOR THUNDERSTORMS BY NEXT WEEKEND.

&&

.DISCUSSION...THE NORTHLAND CONTINUES TO SIT UNDER A MOIST AIR MASS
THIS MORNING. SURFACE DEWPOINTS REMAIN IN THE 50S ACROSS ALL OF THE
ASOS SITES. WATER VAPOR LOOP THIS MORNING SHOWS A TROUGH MOVING
NORTHWARD INTO SOUTHERN NEVADA...AND THIS FEATURE MAY AFFECT THE
NORTHWESTERN SECTIONS OF THE CWA. WE ARE SEEING SOME OF THAT AS
CONVECTION IS ALREADY OCCURRING ACROSS THE HIGH COUNTRY...MAINLY
OVER THE NORTHWESTERN PARTS OF THE FORECAST AREA. AS A RESULT EXPECT
MORE SHOWERS AND THUNDERSTORMS ONCE AGAIN WITH THE MAIN THREAT BEING
LOCALLY HEAVY RAIN. HAVE MADE A FEW UPDATES TO THE GRIDS TO
HIGHLIGHT THE NORTHWESTERN SECTIONS A LITTLE MORE. WILL BE SENDING
THESE OUT SHORTLY.

.PREVIOUS DISCUSSION (340 AM MST)...MODERATE TO HIGH PW VALUES AND A
MOIST BOUNDARY LAYER WILL PERSIST ACROSS THE REGION THROUGH MONDAY.
AFTER MONDAY...EXPECT A DECREASE IN MONSOON ACTIVITY THROUGH MUCH OF
THIS WEEK. STEERING FLOW WILL BECOME WESTERLY...THEN NORTHWESTERLY
AS THE MID-LEVEL HIGH SHIFTS SOUTHWEST. AT THE SAME TIME...500 MB
TEMPERATURES WILL WARM A FEW DEGREES. THIS WILL SET UP A MORE STABLE
SOUNDING...WITH A STEADILY DRIER BOUNDARY LAYER THROUGH THE WEEK. BY
NEXT WEEKEND...DEEP LAYER FLOW WILL RETURN TO SOUTHERLY AND MONSOON
ACTIVITY SHOULD INCREASE YET AGAIN.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS NORTHERN ARIZONA WITH IFR/MVFR
CONDITIONS POSSIBLE IN THE STRONGEST STORMS. ACTIVITY WILL DECREASE
SLOWLY AFTER 03Z-05Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

TUESDAY THROUGH THURSDAY...WESTERLY FLOW WILL PRODUCE A DRIER
AIRMASS OVER WESTERN ARIZONA WITH ISOLATED SHOWERS AND THUNDERSTORMS
EACH DAY. A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER EASTERN
ARIZONA AND PRODUCE SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

&&

PUBLIC.............42
AVIATION/FIRE WX...DB

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 27, 10:12 AM MST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1012 AM MST SUN JUL 27 2008

AZZ004>018-037>040-280100-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1012 AM MST SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN FORM ACROSS NORTHERN
ARIZONA TODAY AS A MOIST AIR MASS SITS ATOP THE FORECAST AREA. LOOK
FOR INITIATION TO OCCUR OVER THE HIGH TERRAIN THIS MORNING...WITH
STORM MOVEMENT BEING ROUGHLY NORTHWEST TO SOUTHEAST. THE PRIMARY
THREAT FROM THESE STORMS WILL ONCE AGAIN BE MODERATE TO HEAVY
RAIN...WITH THE POSSIBILITY OF LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODELS ARE INDICATING A WEST TO NORTHWEST FLOW DEVELOPING ON
MONDAY...BRINGING IN DRIER AIR ACROSS THE NORTHLAND THROUGH THE
REST OF THE FORECAST PERIOD. THE RESULT WILL BE DAY-TO-DAY
DECREASES IN SHOWER AND THUNDERSTORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 127 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Apache

When
July 27, 10:30 AM MST
Where
Apache County, 10.89 mi W of Hunt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.620, -109.810

Strong winds from a thunderstorm knocked down an eight inch diameter tree about 10 mile south of the Petrified Forest National Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126928.